Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 513, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 2, 2008, 4:40 PM EDT for Murray County, Georgia. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2008, 4:40 PM EDT (20:40 UTC)
- Expired
- Aug 2, 2008, 5:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Murray County, GA
The radar
The Northeast Alabama radar (KHTX), 128 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:22 PM EDT | HAIL 0.88 | 2 Se Carters, GA | BOATER ON CARTERS LAKE REPORTED NICKEL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1040 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 022042
SVRFFC
GAC213-022145-
/O.NEW.KFFC.SV.W.0513.080802T2040Z-080802T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
440 PM EDT SAT AUG 2 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MURRAY COUNTY IN NORTHWEST GEORGIA
* UNTIL 545 PM EDT
* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 5 MILES
NORTHEAST OF CICSO...MOVING SOUTHEAST AT 15 MPH. ANOTHER SEVERE
THUNDERSTORM CONTINUED IN SOUTHEAST MURRAY COUNTY..JUST NORTHEAST
OF FORT MOUNTAIN STATE PARK.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CRANDALL...CHATSWORTH...FORT MOUNTAIN STATE PARK AND RAMHURST.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3478 8460 3477 8464 3473 8465 3458 8465
3459 8472 3460 8472 3461 8470 3462 8472
3460 8477 3461 8481 3495 8483 3500 8479
3500 8462
TIME...MOT...LOC 2040Z 329DEG 12KT 3499 8468
$$1 follow-up statement
000
WWUS52 KFFC 022111
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EDT SAT AUG 2 2008
GAC213-022145-
/O.CON.KFFC.SV.W.0513.000000T0000Z-080802T2145Z/
MURRAY GA-
510 PM EDT SAT AUG 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR MURRAY COUNTY...
AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
RAMHURST...MOVING SOUTHEAST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CARTERS.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3478 8460 3477 8464 3473 8465 3458 8465
3459 8472 3460 8472 3461 8470 3462 8472
3460 8477 3461 8481 3495 8483 3500 8479
3500 8462
TIME...MOT...LOC 2110Z 004DEG 17KT 3468 8466
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:42 PM EDT, 58 minutes earlier.
Area forecast discussion, Aug 2, 3:42 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 342 PM EDT SAT AUG 2 2008 .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... SHORT TERM MODELS ARE IN FAIRLY GOOD AGREEMENT THIS MODEL RUN. THE UPPER LEVEL SHORT WAVE LOCATED OVER NEW YORK SLOWLY ROTATES ACROSS NEW ENGLAND THROUGH MONDAY ALLOWING THE UPPER RIDGE OVER THE CENTRAL PLAINS TO BUILD EASTWARD. WEAK IMPULSES MOVING THROUGH THE UPPER FLOW...AS WELL AS A WEAK SURFACE TROUGH SLOWLY SINKING SOUTHWARD WILL AID IN THE DEVELOPMENT OF AFTERNOON AND EVENING THUNDERSTORMS. COVERAGE OF CONVECTION WILL BE ISOLATED AT BEST. LOW LEVEL THICKNESS VALUES AND H85 TEMPERATURES ARE INDICATING THAT AFTERNOON HIGHS WILL REMAIN IN THE 90S. WITH GOOD GULF MOISTURE AVAILABLE ACROSS THE FORECAST AREA...HEAT INDICES WILL CLIMB INTO THE UPPER 90S NORTH TO NEAR 102 ACROSS CENTRAL GEORGIA TOMORROW AND MONDAY. .LONG TERM /TUESDAY THROUGH SATURDAY/... THE UPPER RIDGE PREVAILS ACROSS THE SOUTHEAST UNTIL FRIDAY WHEN THE NEXT LOW MOVES ACROSS THE GREAT LAKES AREA. A WEAK SURFACE BOUNDARY WILL AGAIN TRAVERSE THE AREA LATE IN THE WEEK PROVIDING A FOCUS FOR SCATTERED CONVECTION. OTHERWISE MAINLY ISOLATED AFTERNOON AND EVENING CONVECTION WILL CONTINUE. TEMPERATURES WILL REMAIN IN THE MID 90S EARLY IN THE EXTENDED PERIODS WITH HEAT INDICES AT OR ABOVE 100. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 71 97 71 95 70 / 20 20 5 20 10 ATLANTA 74 93 73 95 74 / 20 20 10 20 10 BLAIRSVILLE 66 91 62 92 64 / 20 20 5 20 10 CARTERSVILLE 69 95 66 95 68 / 20 20 5 20 10 COLUMBUS 75 96 77 96 75 / 20 20 20 20 10 GAINESVILLE 73 92 71 94 72 / 20 20 5 20 10 MACON 74 97 73 95 74 / 20 20 20 20 10 ROME 69 96 69 98 68 / 20 20 5 20 10 PEACHTREE CITY 70 94 69 94 70 / 20 20 10 20 10 VIDALIA 73 95 73 95 73 / 20 20 20 20 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 12
Hazardous weather outlook, Aug 2, 6:22 AM EDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 622 AM EDT SAT AUG 2 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-031030- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 622 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA TODAY WITH A MOIST AND UNSTABLE AIRMASS OVER THE STATE. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND ALSO THE POTENTIAL FOR DAMAGING WIND GUSTS. .DISCUSSION... AN UPPER AIR DISTURBANCE WILL MOVE FROM THE OHIO VALLEY REGION SOUTHWARD INTO GEORGIA TODAY. WITH A MOIST AND UNSTABLE AIRMASS IN PLACE...WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP MAINLY THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS COULD BECOME SEVERE WITH LIFTED INDEX VALUES RANGING FROM MINUS TWO TO MINUS FOUR...AND CAPES RANGING FROM 1500 TO 2000. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS MAINLY CENTRAL GEORGIA SUNDAY AND MONDAY...THEN THERE IS A CHANCE OF THUNDERSTORMS NORTH AND CENTRAL SECTIONS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Local storm report, Aug 2, 4:27 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL CISCO 34.95N 84.74W
08/02/2008 E0.88 INCH MURRAY GA TRAINED SPOTTER
&&
MGRIESINSpecial weather statement, Aug 2, 4:31 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 431 PM EDT SAT AUG 2 2008 GAZ014-022100- 431 PM EDT SAT AUG 2 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING AND PEA SIZED HAIL IN DAWSON COUNTY UNTIL 500 PM EDT... AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING OVER AMICALOLA FALLS STATE PARK...MOVING SOUTHEAST AT 20 MPH. PEA-SIZED HAIL WILL BE POSSIBLE WITH THIS THUNDERSTORM AS IT TRACKS SOUTHEAST TOWARD JUNO...AND DAWSONVILLE. IN ADDITION...LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS THUNDERSTORM. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:42 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Union | 63 min |
| Aug 2, 3:48 PM EDT | Severe Thunderstorm Warning | FFC | Murray | 42 min |
| Aug 2, 4:27 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer | 48 min |
| Aug 2, 5:00 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 45 min |
| Aug 2, 5:13 PM EDT | Severe Thunderstorm Warning | FFC | Floyd | 47 min |
| Aug 2, 5:15 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer, Gordon, Pickens | 30 min |
| Aug 2, 5:33 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Gordon | 42 min |
| Aug 2, 5:45 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 60 min |
| Aug 2, 5:49 PM EDT | Severe Thunderstorm Warning | FFC | Pickens | 56 min |
| Aug 2, 5:54 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Hall, Jackson | 51 min |
| Aug 2, 6:02 PM EDT | Severe Thunderstorm Warning | FFC | Banks | 43 min |
| Aug 2, 6:09 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer | 25 min |
| Aug 2, 6:13 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Murray | 47 min |
| Aug 2, 6:38 PM EDT | Severe Thunderstorm Warning | FFC | Cobb | 67 min |
| Aug 2, 6:42 PM EDT | Severe Thunderstorm Warning | FFC | Bartow | 63 min |
| Aug 2, 6:56 PM EDT | Severe Thunderstorm Warning | FFC | Fulton | 64 min |
| Aug 2, 7:02 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett | 58 min |
| Aug 2, 7:08 PM EDT | Severe Thunderstorm Warning | FFC | Newton, Walton | 52 min |
| Aug 2, 7:19 PM EDT | Severe Thunderstorm Warning | FFC | Madison, Oglethorpe | 41 min |
| Aug 2, 7:29 PM EDT | Severe Thunderstorm Warning | FFC | Wilkes | 46 min |
| Aug 2, 7:36 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Douglas, Fayette, Fulton, Henry, Rockdale | 39 min |
| Aug 2, 7:56 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Haralson | 49 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.